Pembrolizumab-Associated Dermatomyositis in a Patient With Melanoma
Posted: Wednesday, November 14, 2018
Although pembrolizumab is generally well tolerated in most patients, a case study published in the European Journal of Cancer describes an 83-year-old patient with melanoma who presented with dermatomyositis while receiving treatment with pembrolizumab. The patient was followed for an unknown primary melanoma diagnosed 6 months previously, which was complicated with lymph node and small intestinal metastases. He was treated with pembrolizumab as first-line treatment, which led to a partial response.
However, Mathilde Berger, MD, of the Hospices Civils de Lyon, Lyon Sud University Hospital, Pierre Be´nite, France, and her colleagues, found shortly after the sixth injection of pembrolizumab that the patient presented with asthenia and diffuse edematous syndrome. Although her team did not find respiratory failure and sensory disorder, there was a cutaneous eruption characterized by erythematous plaques over the extensor surfaces of the proximal and distal interphalangeal joints; these plaques were associated with a scaly erythematous eruption on the neck and the trunk. Histopathology of a skin biopsy from an erythematous plaque of the hand found a lichenoid dermatitis aspect with some dermal mucin deposits, compatible with dermatomyositis.
The patient was treated with high-dose oral corticotherapy (1.5 mg/kg/day initially) combined with intravenous immunoglobulin (2 g/kg), with “modest effectiveness.” However, according to the authors, his swallowing disorders disappeared and his cutaneous involvement improved.
“Considering the appearance of symptomatology after pembrolizumab initiation, the improvement after its discontinuation, and the absence of tumor progression on the last radiological evaluation, we hypothesized that the occurrence of dermatomyositis in this case was directly related to pembrolizumab,” the authors concluded.